Alert archive / Alabama / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 373, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Aug 27, 2001, 1:59 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 31 min. 4 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 27, 2001, 1:59 PM CDT (18:59 UTC)
- Expired
- Aug 27, 2001, 2:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Birmingham, AL
- Area
- Whole counties
Counties Colbert County, AL, Lauderdale County, AL
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 27, 2:00 PM CDT | Hail 0.88 | Florence, AL | Dime to nickel size hail fell in and around the city of Florence. |
| Aug 27, 2:06 PM CDT | Thunderstorm Wind 57 E | Lexington, AL | Wind gusts were estimated at 60 to 70 miles an hour. This strong wind blew down a large ham radio antenna. |
| Aug 27, 2:07 PM CDT | Thunderstorm Wind 50 E | Leighton, AL | |
| Aug 27, 2:07 PM CDT | Hail 0.88 | Leighton, AL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -309 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
038
WUUS54 KBMX 271900
SVRBHM
ALC033-077-271930-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
159 PM CDT MON AUG 27 2001
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
COLBERT COUNTY IN NORTHWEST ALABAMA
LAUDERDALE COUNTY IN NORTHWEST ALABAMA
* UNTIL 230 PM CDT
* AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM NEAR FLORENCE...MOVING SOUTHEAST AT 25 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...TUSCUMBIA AND
MUSCLE SHOALS.
HAIL TO THE SIZE OF NICKELS HAS BEEN REPORTED WITH THIS STORM. IF YOU
ARE IN THE PATH OF THE STORM MOVE TO A STURDY SHELTER.
STRONG DAMAGING WIND...LARGE HAIL...AND VERY HEAVY RAIN ARE LIKELY
WITH THIS STORM. TAKE COVER IN A STURDY SHELTER UNTIL THE STORM
PASSES.
LAT...LON 3483 8765 3474 8784 3459 8787 3459 8753
3477 8744What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 10:40 AM CDT, 3 hours 19 minutes earlier.
Area forecast discussion, Aug 27, 10:40 AM CDT, 3 hours 19 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 1040 AM CDT MON AUG 27 2001 SURFACE ANALYSIS INDICATES WEAK FRONTAL BOUNDARY TO OUR NORTH AND WEST. THUNDERSTORMS...HAVE DEVELOPED OVER NORTHWEST AL...BUT WITH SURFACE BOUNDARY STILL TO OUR NORTH...AND CAP EVIDENT IN BMX SOUNDING...BELIEVE ACTIVITY WILL HAVE A DIFFICULT TIME INCREASING IN AREA. WILL LOWER POPS IN NORTHERN ZONE TO GOOD CHANCE FOR THIS AFTERNOON. WITH ABUNDANT SUNSHINE...THUNDERSTORMS ACTIVITY POSSIBLE ACROSS CENTRAL PORTIONS...AND WILL LEAVE 40 POPS. TEMPS AND REST OF FORECAST LOOK ON TRACK. .BHM...NONE.
In the hours before
Special weather statement, Aug 27, 1:19 PM CDT, 40 minutes before
ALZ001>050-272030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 119 PM CDT MON AUG 27 2001 HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA. A WARM...MOIST...UNSTABLE ATMOSPHERE WILL CONTINUE ACROSS PARTS OF NORTH AND CENTRAL ALABAMA THIS AFTERNOON AND EVENING. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION. A FEW OF THE STORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING...MAINLY ACROSS THE WESTERN HALF OF THE STATE. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WIND GUSTS AND LARGE HAIL. FREQUENT LIGHTNING WILL ALSO ACCOMPANY THE STORMS. PLEASE KEEP UP WITH THE LATEST WEATHER FORECASTS...STATEMENTS AND POSSIBLE WATCHES OR WARNINGS. THE STORMS ARE EXPECTED TO DECREASE IN COVERAGE AND INTENSITY AFTER 8 PM. STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD REMAIN ALERT FOR CHANGING WEATHER CONDITIONS AND MONITOR NOAA WEATHER RADIO OR... LOCAL TV AND RADIO...FOR POSSIBLE WARNINGS THIS AFTERNOON AND EVENING. WET MICROBURST POTENTIAL FACTOR: HUNTSVILLE IS 1 BIRMINGHAM IS 1 MONTGOMERY IS 1 FOR MORE INFORMATION AND A DESCRIPTION OF WHAT A WET MICROBURST IS... VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/BMX/HWO/HWO.HTML
Nearby
Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.